Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Lake Charles, LA

May 2, 2024Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 2, 2024, 11:43 AM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 7 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2024, 11:43 AM CDT (16:43 UTC)
Expired
May 2, 2024, 6:45 PM CDT
In force
7 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 69 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:51 AM CDTFLASH FLOODBevil Oaks, TXGage shows minor flooding on the west side of Bevil Oaks.
May 2, 11:57 AM CDTFLASH FLOOD4 Ese Beaumont, TX380 Closed in Beaumont due to flooding.
May 2, 12:08 PM CDTFLASH FLOOD1 Nnw Nederland, TXRoads flooded near 347/366.
May 2, 1:55 PM CDTFLASH FLOOD3 Sw China, TXGage reports water well out of the banks and approaching McDermond Road.
May 2, 2:01 PM CDTFLASH FLOOD7 Nnw Hamshire, TXGage reporting water is out of the banks on North Fork of Taylors Bayou.
May 2, 2:04 PM CDTFLASH FLOOD1 Wnw Port Neches, TXTXDot reports water over Nall Street.
May 2, 2:14 PM CDTFLASH FLOOD3 Sw Mauriceville, TXCow Bayou reached moderate flood.
May 2, 2:16 PM CDTFLASH FLOOD6 S Mauriceville, TXCole Creek Gage reached moderate flood.
May 2, 2:38 PM CDTFLASH FLOOD6 Nnw Bridge City, TXGage on Terry Gully on FM 1442 now in Moderate Flood.
May 2, 2:43 PM CDTFLASH FLOOD1 Ssw Mauriceville, TXMinor to moderate street flooding reported around Mauriceville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS54 KLCH 021643
FFWLCH
TXC199-245-361-022145-
/O.NEW.KLCH.FF.W.0049.240502T1643Z-240502T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1143 AM CDT Thu May 2 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Hardin County in southeastern Texas...
  Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 445 PM CDT.

* At 1143 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, 
  Vidor, Bridge City, West Orange, Nome, Central Gardens, Hamshire, 
  Mauriceville, Bevil Oaks, China, Rose City, Pine Forest, Southeast 
  Texas Regional Airport, Port Acres and La Belle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3025 9371 3021 9372 3018 9371 3011 9371
      3009 9373 3008 9373 3007 9372 3002 9374
      2999 9379 2999 9377 2995 9384 2980 9395
      2967 9435 2989 9436 2989 9444 3010 9444
      3021 9414 3024 9400

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Brazzell
1 follow-up statement
491 
WGUS54 KLCH 022126
FFWLCH
TXC199-245-361-022345-
/O.EXT.KLCH.FF.W.0049.000000T0000Z-240502T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
426 PM CDT Thu May 2 2024

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Southeastern Hardin County in southeastern Texas...
  Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 645 PM CDT.

* At 426 PM CDT, Doppler radar indicated only light rain falling 
  across the area and with the 2 and 7 inches of rain have fallen 
  earlier in the day many creeks and streams are rising through 
  moderate flood stage across southeast Texas. Additional rainfall 
  amounts up to 1 inch are possible in the warned area. Flash 
  flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, 
  Vidor, Bridge City, West Orange, Nome, Central Gardens, Hamshire, 
  Mauriceville, Bevil Oaks, China, Rose City, Pine Forest, Southeast 
  Texas Regional Airport, Port Acres and La Belle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3025 9371 3021 9372 3018 9371 3011 9371
      3009 9373 3008 9373 3007 9372 3002 9374
      2999 9379 2999 9377 2995 9384 2980 9395
      2967 9435 2989 9436 2989 9444 3010 9444
      3021 9414 3024 9400

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:54 AM CDT, 7 hours 49 minutes earlier.

Area forecast discussion, May 2, 3:54 AM CDT, 7 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
354 AM CDT Thu May 2 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Saturday night)
Issued at 354 AM CDT Thu May 2 2024

Once again the main story is the severe / flood threat shaping up
for much of the CWA today and tomorrow. Several rounds of showers
and thunderstorms will move across west and north portions of the
CWA. Forecast soundings indicate wind and thermal profile
supportive of severe weather and flooding threat in southeast
Texas and central Louisiana.

The public is urged to monitor weather trends this morning, today,
tonight and tomorrow as we work through this potential of severe
and flood.

11/Calhoun

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 354 AM CDT Thu May 2 2024

For Sunday, a weak upper level disturbance expected to bring another
chance of showers and thunderstorms, with the highest chances across
Southeast Texas and Central Louisiana north of U.S. 190. Overnight
lows expected in the mid to upper 60s, and afternoon highs in the
mid 80s.

By Monday, a large mid to upper level trough over the Western U.S.
expected to lift rapidly northeast, with most of the moisture and
lift well north of the region. By Tuesday through Thursday, the mid
to upper level pattern will be generally dominated by a large low
over the upper Midwest, a building ridge over the Southern Gulf/NW
Caribbean, with the Southern U.S. remaining predominately in a zonal
flow aloft. Limited moisture and lift resulting in little if any
precipitation. Temperatures will be slowly increasing during this
period. Expect morning lows in the upper 60s to near 70 Monday,
lower to mid 70s Tuesday through Thursday. Afternoon highs in the
mid to upper 80s Monday, upper 80s to lower 90s Tuesday through
Thursday.

08/DML&&

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Wed May 1 2024

Not a lot has changed in the thinking for the aviation forecast.
Low clouds will continue to form over the next few hours with MVFR
conditions possibly down to IFR conditions.

After 02/11z or so, the forecast will depend on how the MCS
develops over Texas and how it moves across the forecast area. At
this time will cover this with TEMPO for storms at KBPT by 02/14z
and PROB30 at all remaining terminals starting at KLCH/KAEX at
02/15z and starting at KLFT/KARA at 02/16z.

If the storm complex does make it through, expect IFR conditions
with low visibility from heavy rainfall along with gusty winds.

Rua

&&

.MARINE...
Issued at 354 AM CDT Thu May 2 2024

A brief period of increasing rain chances, winds and seas will
take place today ahead of an approaching shortwave trof. No Small
Craft Advisory criteria is anticipated with this disturbance.
Otherwise, onshore flow and mild conditions are anticipated
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  68  79  65 /  90  50  70  10
LCH  81  70  80  70 /  60  40  50  10
LFT  85  72  82  70 /  50  40  50  10
BPT  82  70  82  71 /  60  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday evening for LAZ027>032-141.

TX...Flood Watch through Friday evening for TXZ180-201-259>262-515-
     516.

GM...None.
&&

SHORT TERM...11
LONG TERM....08
AVIATION...07

In the hours before

Local storm report, May 2, 10:51 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1051 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Flash Flood      7 SW Central Gardens    29.92N 94.11W
05/02/2024                   Jefferson          TX   Mesonet

            gage showing ditch on Berry Drive is out of
            its banks.

&&
Local storm report, May 2, 10:55 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1055 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     Flash Flood      2 SSW Lake Charles      30.18N 93.22W
05/02/2024                   Calcasieu          LA   NWS Employee

            Cars stalled 210 and common.

&&
Local storm report, May 2, 10:59 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1059 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     Flash Flood      2 N Beaumont            30.12N 94.15W
05/02/2024                   Jefferson          TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed.

&&
Special weather statement, May 2, 11:17 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1117 AM CDT Thu May 2 2024

LAZ073-TXZ615-616-021715-
West Cameron LA-Lower Jefferson TX-Southern Orange TX-
1117 AM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMERON PARISH...
SOUTHERN JEFFERSON AND SOUTHEASTERN ORANGE COUNTIES THROUGH 1215 PM
CDT...

At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Stowell, or 9 miles southeast of Hamshire, moving east
at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Port Arthur, Orange, Nederland, Groves, Port Neches, Sabine Pass,
Johnsons Bayou, La Belle, Port Acres, Winnie, Stowell, and Sea Rim
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2984 9436 3004 9375 2975 9364 2970 9384
      2980 9391 2985 9379 2997 9376 3000 9379
      2999 9386 2997 9384 2986 9393 2983 9392
      2983 9393 2985 9393 2984 9395 2979 9394
      2968 9385 2967 9405 2957 9435
TIME...MOT...LOC 1617Z 274DEG 23KT 2974 9425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Local storm report, May 2, 11:30 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1130 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     Flash Flood      1 ESE Woodville         30.77N 94.41W
05/02/2024                   Tyler              TX   Fire Dept/Rescue

            Photo of water flowing over the road on
            Railroad Street at turkey Creek.

&&
Local storm report, May 2, 11:35 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1135 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     Flash Flood      1 ESE Woodville         30.77N 94.41W
05/02/2024                   Tyler              TX   Fire Dept/Rescue

            Picture from the Woodville Fire Department
            of moving water covering a road.

&&

NRS

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:31 AM CDTSpecial Weather StatementLCHTyler59 min
May 2, 3:49 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler56 min
May 2, 4:14 AM CDTFlash Flood WarningLCHJasper, Tyler6 hr
May 2, 4:23 AM CDTSevere Thunderstorm WarningLCHHardin, Tyler52 min
May 2, 4:55 AM CDTSpecial Weather StatementLCHHardin, Jasper, Newton65 min
May 2, 5:06 AM CDTSevere Thunderstorm WarningLCHHardin54 min
May 2, 5:39 AM CDTSevere Thunderstorm WarningLCHJasper, Jefferson, Newton, Orange66 min
May 2, 6:39 AM CDTRiver Flood WarningLCHNewton21 days
May 2, 6:39 AM CDTSevere Thunderstorm WarningLCHHardin, Tyler66 min
May 2, 7:24 AM CDTFlash Flood WarningLCHHardin, Tyler4 hr
May 2, 7:43 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange47 min
May 2, 7:50 AM CDTTornado WarningLCHHardin, Jefferson25 min
May 2, 8:01 AM CDTSpecial Weather StatementLCHJasper, Newton59 min
May 2, 8:13 AM CDTSpecial Weather StatementLCHJefferson32 min
May 2, 8:30 AM CDTSpecial Weather StatementLCHOrange60 min
May 2, 8:40 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange3 hr
May 2, 8:47 AM CDTSpecial Weather StatementLCHJefferson28 min
May 2, 8:50 AM CDTFlash Flood WarningLCHJefferson, Orange3 hr
May 2, 8:56 AM CDTSpecial Weather StatementLCHNewton64 min
May 2, 9:45 AM CDTSpecial Weather StatementLCHJefferson45 min
May 2, 10:07 AM CDTFlash Flood WarningLCHOrange98 min
May 2, 10:31 AM CDTSpecial Weather StatementLCHJefferson, Orange44 min
May 2, 10:35 AM CDTFlash Flood WarningLCHJasper, Tyler5 hr
May 2, 10:43 AM CDTSpecial Weather StatementLCHJefferson47 min
May 2, 11:17 AM CDTSpecial Weather StatementLCHJefferson58 min
May 2, 11:39 AM CDTFlash Flood WarningLCHHardin, Jasper, Orange, Tyler5 hr
May 2, 3:05 PM CDTAreal Flood WarningLCHJasper, Tyler6 hr
May 2, 4:32 PM CDTAreal Flood WarningLCHHardin, Jasper, Orange, Tyler16 hr
May 2, 6:46 PM CDTAreal Flood WarningLCHHardin, Jefferson, Orange38 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.